Tuesday, December 28, 2010

FDA warnings in 2010!!


There has been quite a few warnings ... and threat from FDA about drugs...in 2010. 


The most popular news of the year among drug warnings was a repeat FDA warning that off-label use of quinine for leg cramps may result in serious and life-threatening hematologic adverse effects.
Among other drug alerts, the FDA warned against taking 
* Long acting beta agonists (LABA) by themselves should not be taken for a long time by asthma patients, unless their symptoms are not controlled by other medications (like steroids)
*80-mg dose of simvastatin is associated with an increased risk for myopathy, including rhabdomyolysis 
*Opioid tramadol is linked to increased suicide risk
*Bisphosphonates used to treat osteoporosis have a possible increased risk for 2 types of atypical femur fractures(femoral subtrochanteric and femoral diapyseal fractures)...both of which account for <1% of all femoral/hip fractures overall.
*Rosiglitazone(Avandia) was allowed to remain available under a stringent restricted-access program, despite adverse cardiovascular effects 
* Tigecycline was linked to an increased risk for death in patients with certain severe infections.(probably because its bacteriostatic)
* A threat from FDA to withdraw Midodrine from the market....and a later "U" turn by FDA...allowing it to stay in the market (no idea what's happening!)


May be ARBs and cancer risk might be on the agenda for 2011!!

10 comments: